Heavy Rain, Davis
- When
- August 23, 8:00 AM CST to August 24, 8:00 AM CST
- Where
- Davis County, 2.2 mi WSW of Floris
- Reported by
- CoCoRaHS
- Coordinates
- 40.860, -92.360
CoCoRaHS observer recorded heavy rainfall over the last 24 hours.
The events of the day came in two waves. An initial wave of heavy rainfall ahead of the surface low, and then severe weather near the triple point in northern Iowa as the surface low crossed Iowa.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
The events of the day came in two waves. An initial wave of heavy rainfall ahead of the surface low, and then severe weather near the triple point in northern Iowa as the surface low crossed Iowa.
For wave one, southern Iowa, storms were induced overnight of the 23rd into the 24th across eastern Kansas and made its way ENE towards and across southern Iowa during the very early morning hours of the 24th. Fortunately, given the timing, storms were elevated and able to remain sub-severe. Instead, with precipitable water values approaching two inches, heavy rainfall was experienced even with the progressive nature of the storms.
Wave two took place across northern Iowa in and around the surface low triple point as it moved across the state. Within the warm sector and near the boundaries, the severe weather potential and supporting variables were present. Support for severe weather included SBCAPE of 3000+ J/kg, 30-40+ kts of effective bulk shear, and 100+ m2/s2 effective storm relative helicity. In the end, fortunately, generally a single cluster of strong storms formed and moved across northern Iowa. Severe weather produced included large hail to about golf ball size, damaging winds, and a funnel cloud report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 23, 5:39 AM CST, 2 hours 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 639 AM CDT Thu Aug 23 2018 .SHORT TERM.../Today through Tonight/ Issued at 401 AM CDT Thu Aug 23 2018 Surface ridge across the state providing for light winds and generally clear skies and cool temperatures. This ridge will slide east this morning and will immediately be replaced by increasing warm advection and theta-e advection. Already have showers and thunderstorms expanding across south central Nebraska into northern Kansas on nose of low level jet and moisture transport and anticipate this area moving east today into Iowa. Most recent CAMs output has convection approaching the SW by late morning. However, as the convection nears, it will encounter a much drier low level airmass and some diminishing of the precipitation is expected also aided by the weakening low level jet. There will be limited progress east through the day until strengthening flow and moisture transport increase by late afternoon/evening. Instability during this time will remain quite elevated and the threat for severe weather is expected to be marginal with hail and a strong wind gust the main concern from this evening into the overnight. Temperatures today will remain cool, especially in western Iowa where clouds and a few showers will limit heating the most. Showers and scattered convection will overspread much of the state overnight as low level jet increases and theta-e advection spread north and east. Have maintain the likely pops in the east and north but forcing will be waning in the southwest with lower pops there. Overnight lows will be warmer tonight with more cloud cover and higher dewpoints allowing temperatures remain higher during the night. .LONG TERM.../Friday through Wednesday/ Issued at 401 AM CDT Thu Aug 23 2018 Storm chances Friday shift to the eastern portion of the cwa as shortwave trough lifts east. Diurnal heating will help increase instability and erode decent cap across the area. With CAPE values exceeding 2000 J/kg and bulk shear around 40 kts, severe storms are expected. The main threats are hail and winds, however with low-level helicity around 150 m^2/s^2 and 0-3 km CAPE of 200+ J/kg, the chance of a tornado cannot be ruled out. Although slightly mitigated by cloud cover, WAA Friday will help temperatures across the south to warm into the mid 80s. GFS/NAM are several degrees cooler (low 80s) than the Euro/Canadian (mid 80s), and with precip chances and increased cloud cover Friday opted to nudge high down a degree or two. As the shortwave trough pushes east Friday night, slight ridging will build into the state through Saturday. This will help high temperatures Saturday afternoon to climb into the mid to upper 80s north and low 90s across the south. A shortwave moving across south central Canada with a trailing boundary will bring another chance for storms on Sunday into Monday morning. Through mid-week the area will be influenced by westerly to southwesterly flow, allowing temperatures to remain the mid 80s to around 90. The pattern will remain relatively active, with several embedded shortwaves bringing multiple round of precipitation throughout the upcoming week. && .AVIATION.../For the 12Z TAFS through 12Z Friday morning/ Issued at 639 AM CDT Thu Aug 23 2018 There will be increasing warm advection and theta-e advection today into tonight across Iowa. Ceilings will spread across the state today remaining mostly VFR. However, the ceilings are forecast to lower later tonight to MVFR and eventually IFR across much of central Iowa. There will be the threat of a few showers and storms in southwest Iowa today and much of the area tonight, especially east of the KMCW-KDSM-KLWD corridor. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Cogil LONG TERM...Hagenhoff AVIATION...Cogil
Hazardous Weather Outlook National Weather Service Des Moines IA 432 AM CDT Thu Aug 23 2018 IAZ004>007-015>017-023>026-033>037-044>048-057>060-070>073- 081>084-092>095-240945- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Audubon-Guthrie-Dallas- Polk-Cass-Adair-Madison-Warren-Adams-Union-Clarke-Lucas-Taylor- Ringgold-Decatur-Wayne- 432 AM CDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of central Iowa, north central Iowa, northwest Iowa, south central Iowa, southwest Iowa, and west central Iowa. .DAY ONE...Today and Tonight Thunderstorms are expected today and tonight. The Storm Prediction Center has issued a marginal risk for severe storms, as a few strong to severe storms are possible with the main threats being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Thunderstorms are expected to linger through Friday, with a few strong to severe storms possible. Additional thunderstorms are forecasted for Sunday into Monday. The severe potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ027-028-038-039-049-050-061-062-074-075-085-086-096-097-240945- Butler-Bremer-Grundy-Black Hawk-Marshall-Tama-Jasper-Poweshiek- Marion-Mahaska-Monroe-Wapello-Appanoose-Davis- 432 AM CDT Thu Aug 23 2018 This Hazardous Weather Outlook is for portions of central Iowa, north central Iowa, northeast Iowa, south central Iowa, and southeast Iowa. .DAY ONE...Today and Tonight Thunderstorms are expected today and tonight. A few strong to severe storms are possible with the main threats being large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The Storm Prediction Center has issued a slight risk for severe storms on Friday. The main threats are large hail and damaging winds, although a tornado cannot be ruled out. Additional thunderstorms are forecasted for Sunday into Monday. The severe potential appears low at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be necessary Friday.
The Des Moines radar (KDMX), 149 km away, was scanning. The volume nearest the first event began at 13:56 UTC.
7 hail, 6 heavy rain, 1 funnel cloud, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.
CoCoRaHS observer recorded heavy rainfall over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.11 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.65 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.36 inches over the last 24 hours.
CoCoRaHS observer recorded heavy rainfall of 2.07 inches over the last 24 hours.
Trained spotter reported heavy rainfall of 2.06 inches.
Trained spotter reported 50 to 60 percent of bean leaves stripped from the hail. Hail lasted from roughly 528 to 535 pm, and was mainly dime size but as large as half dollars. Heavy rain and winds estimated to 50 mph were occurring as well.
Trained spotter called in rotation with the storm and an associated funnel cloud.
Trained spotter reported lots of quarter sized hail.
Trained spotter reported up to quarter sized hail.
Public relayed a picture of hail larger than quarters via twitter.
Local media relayed a public social media picture of large hail, estimated around golf ball in size. Time estimated from radar.
Local 911 call center reported a power line down on a tree and an associated fire along Birch Dr. Time estimated from radar.
Trained spotter reported ongoing quarter to half dollar sized hail.
Local 911 call center reported a boat struck by lightning on the shore of Clear Lake. Fire also reported, but magnitude unknown. Other reports of a house struck by lightning in the area as well. Time estimated.
Trained spotter reported nickel to quarter sized hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, August 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 777645, 777646, 777647, 777648, 777649, 777644, 777650, 777651, 777652, 777653, 777654, 777655, 777656, 777657, 777658, 777659.